South Dakota, 2022

Damaging Wind in South Dakota, August 17, 2022

August 17, 2022 · NWS UNR · 1 event in 1 county or zone

Strong winds from a decaying line of thunderstorms produced wind gusts to 60 mph over portions of eastern Pennington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds from a decaying line of thunderstorms produced wind gusts to 60 mph over portions of eastern Pennington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 3:40 PM MST, 38 minutes earlier.

Area forecast discussion, Aug 17, 3:40 PM MST, 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
440 PM MDT Wed Aug 17 2022

.DISCUSSION...(This Evening Through Wednesday)
Issued at 125 PM MDT Wed Aug 17 2022

19Z upper level analysis has large ridge across the western CONUS,
with large closed low across the New England area. In between,
disturbed northwest flow across the northern and central Plains is
in place. A weak shortwave is dropping southeast across the
Dakotas, firing some showers and thunderstorms at the moment. At
the surface, a weak trof is slowly sagging south across the area.
Temperatures at 1 pm across the forecast area are in the upper 80s
to lower 90s. Winds are light out of the south, turning northerly
behind the weak surface trof.

Weak surface trof will continue to sag south, as upper shortwave
slides to the southeast. Scattered showers and thunderstorms will
continue to follow suit, with a few stronger storms possible
through this evening. Shower activity will shift south and east of
the area late this evening, with skies clearing overnight. Low
temperatures will be in the 50s to lower 60s.

Northwest flow transitions to more northerly flow over the next
couple of days, as a weak upper low develops just to the east of
the forecast area. Mainly dry conditions are expected, with some
low chances for light precip on the backside of the upper low
across central and south central SD. Temperatures will be near to
slightly below average.

Late in the week, and into the weekend, western upper ridge shifts
east into the Great Plains. Dry conditions expected, with
temperatures climbing back to above average. Next chance for any
type of precip will come early next week as the upper ridge is
squashed by the next strong upper low moving across the northern
CONUS.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 438 PM MDT Wed Aug 17 2022

Scattered showers and thunderstorms will continue to move through
CWA this evening, as a cool front crosses the region. Some local
MVFR conditions will be possible with the precipitation, but
otherwise VFR conditions are expected. Gusty winds will accompany
the showers/storms, but will calm down shortly after. Northerly
winds will become breezy again Thursday morning and persist
through the afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Pojorlie
Hazardous weather outlook, Aug 17, 6:51 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
751 AM MDT Wed Aug 17 2022

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
751 AM MDT Wed Aug 17 2022 /851 AM CDT Wed Aug 17 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon into tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 17, 3:09 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT Wed Aug 17 2022

SDZ028-029-172245-
Central Black Hills SD-Southern Black Hills SD-
409 PM MDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of north central Custer
and southwestern Pennington Counties through 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Mountain, or 5 miles west of Hill City, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and pea to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Palmer Gulch Resort around 415 PM MDT.
  Crazy Horse Memorial, Custer State Park, Sylvan Lake and Black Elk
  Peak around 420 PM MDT.
  Custer around 425 PM MDT.

Other locations in the path of this storm include Stockade Lake,
Center Lake, Black Hills Playhouse, Mount Coolidge and Legion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4393 10379 4401 10363 4378 10336 4364 10367
TIME...MOT...LOC 2208Z 331DEG 29KT 4391 10367

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Eagan
Special weather statement, Aug 17, 3:37 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
437 PM MDT Wed Aug 17 2022

SDZ027-029-030-041-074-172330-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Southern Black Hills SD-
437 PM MDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of south central Custer
and northeastern Fall River Counties through 530 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Buffalo Gap, or 9 miles northeast of Hot Springs,
moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo Gap around 450 PM MDT.

Other locations in the path of this storm include Maverick Junction
and Oral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4367 10353 4372 10340 4344 10308 4330 10338
TIME...MOT...LOC 2237Z 326DEG 16KT 4354 10337

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Eagan
Local storm report, Aug 17, 3:38 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT WED AUG 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
08/17/2022  M53 MPH          MEADE              SD   MESONET

0417 PM     TSTM WND GST     3 W UNION CENTER        44.56N 102.72W
08/17/2022  M54 MPH          MEADE              SD   MESONET

0428 PM     TSTM WND GST     1 NNE FAITH             45.03N 102.02W
08/17/2022  M60 MPH          MEADE              SD   ASOS

&&

BUNKERS
Special weather statement, Aug 17, 3:45 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT Wed Aug 17 2022

SDZ013-026-030-031-072-073-172330-
Custer Co Plains SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
445 PM MDT Wed Aug 17 2022

...Strong thunderstorms will impact portions of southeastern Meade,
northeastern Custer and eastern Pennington Counties through 530 PM
MDT...

At 445 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Marcus to 4 miles southeast of
Curlew Lake to Rapid Valley. Movement was south at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rapid Valley, Box Elder and Curlew Lake around 450 PM MDT.
  New Underwood, Caputa and Rapid City Airport around 455 PM MDT.
  Wicksville around 500 PM MDT.
  Owanka and Thompson Butte around 505 PM MDT.

Other locations in the path of these storms include Folsom and
Scenic.

This includes Interstate 90 in South Dakota between Mile Markers 61
and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4427 10327 4480 10242 4439 10202 4377 10254
      4367 10297
TIME...MOT...LOC 2245Z 346DEG 33KT 4477 10223 4419 10270 4409 10310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Eagan
Local storm report, Aug 17, 3:54 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT WED AUG 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     ELLSWORTH AFB           44.16N 103.10W
08/17/2022  M53 MPH          MEADE              SD   OTHER FEDERAL

&&

BUNKERS
Local storm report, Aug 17, 4:15 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT WED AUG 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     ELLSWORTH AFB           44.16N 103.10W
08/17/2022  M53 MPH          MEADE              SD   OTHER FEDERAL

0449 PM     TSTM WND GST     1 E DWTN RAPID CITY     44.07N 103.21W
08/17/2022  M47 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

0453 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.05W
08/17/2022  M52 MPH          PENNINGTON         SD   ASOS

0454 PM     TSTM WND GST     PRINGLE                 43.61N 103.59W
08/17/2022  M52 MPH          CUSTER             SD   MESONET

&&

BUNKERS

The radar

The Rapid City radar (KUDX), 27 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
August 17, 4:18 PM MST
Where
Pennington County, 3 mi NW of Wasta
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.101, -102.493

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045743.